Blog

Infection Rates of Antibiotic-Related Bacteria Increase Dramatically: New Study

Posted By Regan Zambri & Long || 17-Aug-2007

The rate of infection of Clostridium difficile (C. diff.) more than doubled between 1993 and 2003, according to a new study published in the journal Archives of Surgery.  According to researchers, serious C. diff. infections, which often accompany prolonged antibiotic use, are becoming more prevalent in hospitals and nursing homes.  In 1993, the C. diff. death rate was 20.3 deaths per 100,000 cases.  By 2003, it had risen to 50.2 deaths per 100,000.  The number of surgeries performed to contain the damage of C. diff. also tripled in that same length of time; when untreated infection damages the colon, segments of the intestine have to be surgically removed. 

Researchers note that the C. diff. bacterium is estimated to be harbored in the intestines of one to three percent of all people (among people taking antibiotics, the number of people affected reaches 20%).  Its levels, however, are typically regulated by other bacteria that live in the same environment.  Antibiotic use frequently kills these other bacteria, though, allowing C. diff. levels to become dangerously high, and sparking symptoms of the infection. 

Increasing rates of infection are not the only cause for concern; the study authors also warn that a new strain of C. diff has recently been identified as carrying 20 times the level of dangerous toxin as previously known strains.  They warn that more virulent bacteria could lead to worsening infection trends over the next decade. 

The U.S. Centers for Disease Control (CDC) advises that C. diff. is spread when people touch surfaces that are contaminated with fecal bacteria, then touch their mouths or mucous membranes.  Good hand washing and thorough housekeeping practices can prevent its spread.  The agency identifies the following symptoms of C. diff. infection: 

  • "watery diarrhea (at least three bowel movements per day for two or more days)
  • fever
  • loss of appetite
  • nausea
  • abdominal pain/tenderness"

If you exhibit the symptoms of C. diff. infection, you should see your health care provider immediately. 

If you or a family member believe that you have a case involving medical care, please contact us on-line at Regan Zambri & Long or call us at 202-759-6699 for a free consultation.  If you would like to receive our complimentary electronic newsletter, please click here.

Blog Home